Aspirin side effects: Three ‘harmful’ digestive complications linked to the blood-thinner

AstraZeneca: Aspirin is 'probably more dangerous' says expert

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

The drug is aimed primarily mainly as relieving minor aches, pains and fevers. But some take it to help prevent heart attack or clot-related strokes, due to its ability to interfere with clotting. The jury is still out on whether the drug’s risks outweigh the benefits, however. A recent study has contributed to the discussion after highlighting an increase in the risk of heart failure by 26 percent in connection to aspirin use. But several other harmful effects could occur inside the digestive tract.

According to a paper published in Oncology Letter in 2020, continuous aspirin use could damage the lining of the digestive tract.

The authors of the report wrote: “The main harmful effects of aspirin on the digestive system are bleeding, ulcers, perforation, [and] dyspepsia (discomfort), while haptic dysfunction is rare.

“One study found that aspirin has long toxicity and leads to a low incidence of bleeding in the upper GI tract and that it mainly results in dyspepsia.”

In a 2001 report published in the BMC Clinical Pharmacology open access journal, researchers established that the risk of perforation increased twofold among individuals using low-dose aspirin.

READ MORE: Dr Chris on why he has taken ‘low-dose’ aspirin daily for years

This is believed to result from damage to the stomach and intestinal lining, which leads to the development of erosions and ulcers.

However, the study authors stressed that the beneficial effects of the drug on cancer far outweighed the risk of drug-induced bleeding events.

Aspirin has been hailed among medical circles since it emerged it effectively reduced morbidity of heart attacks.

But while the drug flaunts good blood-thinning qualities, other side effects could predispose individuals to harmful events such as heart failure.

In fact, recent findings suggested the drug may increase the risk of developing heart failure by 26 percent.

Heart failure occurs when the heart starts pumping blood inefficiently due to a backup of blood in the arteries leading to the organ.

Blerim Mujaj, from the University of Freiburg, Germany, said in the press release: “While the findings require confirmation, they do indicate that the potential link between aspirin and heart failure needs to be clarified.”

The comments follow an analysis of more than 30,827 patients at risk for heart failure, who were studied in a prospective randomised trial.

Individuals were deemed at risk if they suffered from one of more confounding factors; which included smoking, obesity, high blood pressure, high cholesterol and diabetes, and cardiovascular disease.

Data regarding aspirin use was also collected at baseline, and results showed that 1,330 patients went on to suffer from heart failure over 5.3 years.

Aspirin use was associated with a 26 percent increased risk for the disease, and this figure was consistent with further experiments.

To verify the results, researchers evaluated 22,690 patients without cardiovascular history and observed an increased risk of 27 percent for the development of heart failure.

Mr Mujaj added: “Large multinational randomised trials in adults at risk for heart failure are needed to verify these results.

“Until then, our observations suggest that aspirin should be prescribed with caution in those with heart failure or with risk factors for the condition.”

Source: Read Full Article